Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2023, 6:28 PM CDT for Steele County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 24, 2023, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 33 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WUUS53 KFGF 242328
SVRFGF
NDC091-250015-
/O.NEW.KFGF.SV.W.0049.230624T2328Z-230625T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
628 PM CDT Sat Jun 24 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Steele County in southeastern North Dakota...
* Until 715 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located near Sherbrooke,
or 41 miles southwest of Grand Forks, moving northwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sharon and Finley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4752 9765 4747 9773 4756 9794 4766 9783
TIME...MOT...LOC 2328Z 132DEG 17KT 4752 9774
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lynch2 follow-up statements
828
WWUS53 KFGF 242350
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
650 PM CDT Sat Jun 24 2023
NDC091-250015-
/O.CON.KFGF.SV.W.0049.000000T0000Z-230625T0015Z/
Steele ND-
650 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN STEELE COUNTY...
At 650 PM CDT, a severe thunderstorm was located over Sharon, or 42
miles southwest of Grand Forks, moving northwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4759 9774 4752 9785 4756 9794 4766 9783
TIME...MOT...LOC 2350Z 132DEG 17KT 4759 9786
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lynch551
WWUS53 KFGF 250005
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Sat Jun 24 2023
NDC091-250015-
/O.EXP.KFGF.SV.W.0049.000000T0000Z-230625T0015Z/
Steele ND-
705 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEELE COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4759 9774 4752 9785 4756 9794 4766 9783
TIME...MOT...LOC 0005Z 132DEG 17KT 4764 9794
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:57 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 24, 2:57 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Sat Jun 24 2023 .SHORT TERM...(This evening through Sunday night) Issued at 250 PM CDT Sat Jun 24 2023 Key Messages: -Isolated strong to severe thunderstorms late this afternoon and into the evening hours for west central Minnesota into the southern Red River Valley. -Canadian wildfire smoke moves into areas along the international border through Sunday creating hazy conditions at times. -Widespread rain through tomorrow afternoon, with isolated amounts up to 2 inches possible. Discussion: Low pressure system is centered over SE ND towards Sargent, Ransom, and Barnes county. Warm front extents out through lakes country, with a broad area of light to moderate rain toward the north. The broad area of rain and isolated embedded thunderstorms extends north of I 94 towards Highway 2. This zone of rain is synoptically driven, with weak frontogentic features creating the isolated embedded thunderstorms. Rainfall rates have been generally up to 0.5 inches per hour. The deformation zone will continue to pivot across the central Red River Valley, extending back into the Devils Lake Region this afternoon and evening. Satellite indicates scattered to broken clouds beneath the warm front in west central MN towards SE ND. This is an area to watch for redevelopment of shower and storms later this afternoon and evening. Current mesoanalysis indicates a surge of Surface Vorticity and moisture into west central MN. Areas toward Richland, Sargent, and Ransom have surface vorticity mixed with steep level lapse rates, and low level instability. This combined with the presence of the surface low pressure to the west brings the chance for cold core funnels this afternoon and early evening across far SE ND. Thus an SPS was issued for SE ND and into adjacent west central MN through the early evening. There does exist the slight chance a few could turn into landspouts where enhanced stretching potential is higher. This would be where the highest surface vorticity would be located. At this time that would be closer to the west central MN area. 0-6km shear is 30-35kts, low level directional shear sharply veers, frontogentic forcing is stronger, and a surge of instability indicate the redevelopment potential for thunderstorms in west central MN into the southern Red River Valley later this afternoon and evening. NAM/HRRR guidance indicates ML CAPE increasing toward 1000 J/kg, low level cumulus development, and strong low level shear around the 4- 9pm hour. This is the window of opportunity for strong to severe thunderstorms to develop. Low top supercells will be possible due to the strong low level shear and strong surface vorticity around the warm front. Uncertainty arises with the current radar indicating early development storms across SE ND and west central MN. This could stabilize the air further and decrease the chances later on. None the less the main threats for this afternoon and evening will be winds up to 60mph, quarter size hail, and the possibility of tornadoes. Thunderstorm chances dwindle overnight, but the consistent deformation zone of rain moves eastward across the forecast area as the surface low pushes toward the Great Lakes. Probabilities of seeing an inch or greater are 30-50% from Fargo towards Lake of the Woods. Isolated higher amounts up to 2 inches are possible from now through tomorrow afternoon within areas of prolonged moderate rainfall rates. Lingering showers are possible Sunday afternoon, with warming temperatures in the Devils Lake region towards the mid to upper 70s. Areas in lakes country (where the rain is forecasted to last longer) will only see highs in the mid 60s. There will be lingering wild fire smoke from Canada that may mix down to the surface through Monday morning along Highway 2 points northward. This could create some hazy conditions at times when not raining. .LONG TERM...(Monday through Saturday) Issued at 250 PM CDT Sat Jun 24 2023 Key Messages: -Warming trend through the week thanks to increased 500mb heights from a brief ridge early in the weekend. -Flow turns zonal mid week, with increasing chances for showers and storms mid week. Uncertainty with the development and strength of storms at this time. Discussion: Behind the low pressure system (affecting the region this weekend) we start to get a NW flow as a ridge breaks down out west. There will be a chance for showers and storms Tuesday into Wednesday as a shortwave moves down from Canada. Instability remains weak, with MUCAPE up to 1500 J/kg for eastern ND and shear around 15-20kts in the 0-6km realm. The directional component of the shear is backing instead of veering limiting the development of stronger storms. The rain chances are synoptically driven, with embedded weak thunderstorms. The main axis of precipitation looks to remain further toward our west, with chances of exceeding an inch being 10-20% back toward the James River Valley. Flow then turns zonal mid week, with 500mb heights increasing. This is thanks to low to mid level temperature advection and surging moisture from the Gulf. The ridge breaks down and shifts eastward, but we get continued chances for shortwaves on the northern side of the ridge. Further chances of showers and potential thunderstorms will be possible mid to late weak thanks to the deamplified ridge. Cluster analysis indicates a wet signal for the region mid to late weak, but just how strong these short waves are remains uncertain. Some guidance wants to introduce more SW flow, while others keep us in zonal flow limiting convection around the area. One thing is certain and that is the high temperatures remaining around the upper 70s to low 80s through the later portions of next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1215 PM CDT Sat Jun 24 2023 Broad area of rain along the Hwy 200 corridor is drifting WNW affecting all sites this afternoon. IFR conditions underneath the rain, while areas to the north and south of the main area of rain we are seeing MVFR conditions. The main area of low pressure is along the SD/ND border and will drift ENE into SE ND by mid afternoon. As this happens winds will shift toward the North for all TAF locations. Winds will be breezy, gusting up to 30kts for all sites except BJI. There will be isolated strong to severe thunderstorms late afternoon and evening for BJI and FAR. Incorporated -TSRA into the BJI and FAR TAFs to account for the thunderstorms. Post 05z we should only see continued rain chances for all sites, but thunderstorm activity should diminish. A slow progression post 12z of the rain moving eastward clearing out in DVL first then GFK, TVF, and FAR by 17z. BJI should stay in the rain band through tomorrow afternoon. IFR conditions underneath any rain, with MVFR outside of the rain through the TAF period. VFR conditions expected tomorrow post 16z for all sites, but BJI. In any area of thunderstorm activity late this afternoon and into the evening could see erratic wind speeds and changes in directions at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Spender LONG TERM...Spender AVIATION...Spender
Hazardous weather outlook, Jun 24, 5:08 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 508 PM CDT Sat Jun 24 2023 MNZ001>003-013>017-022>024-027>032-040-NDZ027-030-039-053-252215- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Traill-Cass-Richland- 508 PM CDT Sat Jun 24 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms capable of producing tornadoes will remain possible through 7PM this evening, along with the threat for quarter sized hail and 60 mph winds. Rain will continue through tonight, additional totals to 1 inch possible, higher where thunderstorms track. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for rain continue however the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is required through this evening. MNZ004>009-NDZ006>008-014>016-024-026-028-029-038-049-052-054- 252215- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent- Western Walsh- 508 PM CDT Sat Jun 24 2023 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Rain continues through tonight, with another 1 inch of accumulation possible, higher where thunderstorms track. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for rain continue however the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 24, 5:42 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tornado 3 E Shelly 47.46N 96.76W
06/24/2023 Norman MN Emergency Mngr
Norman EM reported Touchdown near Shelly
heading N-NW.
&&Local storm report, Jun 24, 5:45 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
545 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tornado 3 S Flom 47.12N 96.13W
06/24/2023 Becker MN Trained Spotter
H.Anderson reports touchdown near Flom.
&&Local storm report, Jun 24, 5:52 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Hail Mahnomen 47.31N 95.97W
06/24/2023 M1.00 inch Mahnomen MN Broadcast Media
S. Ebertowski from Valley reports quarter
size hail in Mahnomen.
&&Local storm report, Jun 24, 5:58 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
558 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tornado 5 NW Borup 47.23N 96.58W
06/24/2023 Norman MN Trained Spotter
Tornado touchdown near Borup.
&&Local storm report, Jun 24, 6:10 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
610 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tornado 2 ESE Mahnomen 47.30N 95.93W
06/24/2023 Mahnomen MN Trained Spotter
Reported Barn Damage from Tornado 47.309370,
-95.933522.
&&Local storm report, Jun 24, 6:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
620 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail Mayville 47.50N 97.33W
06/24/2023 M1.00 inch Traill ND Trained Spotter
Spotter called and reported Quarter sized
hail dropping and lightning 8 miles away.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:49 PM CDT | Special Weather Statement | FGF | Cass | 41 min |
| Jun 24, 2:20 PM CDT | Special Weather Statement | FGF | Cass | 40 min |
| Jun 24, 2:43 PM CDT | Special Weather Statement | FGF | Traill | 47 min |
| Jun 24, 3:45 PM CDT | Tornado Warning | FGF | Traill | 45 min |
| Jun 24, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 25 min |
| Jun 24, 6:57 PM CDT | Special Weather Statement | FGF | Grand Forks | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.